Hit Paradoxes

1. Heparin, the most powerful anticoagulant of the twentieth century, which has saved countless lives and limbs, also can cause the most extreme hypercoagulable state, costing thousands yearly their lives and limbs.

2. Despite the fall in platelet count during use of heparin, patients rarely develop bleeding; rather, attempts to correct the platelet count with platelet transfusions could worsen the prothrombotic problem.

3. This is a humoral immune reaction, yet it usually does not recur with future heparin exposure, and classic anamnestic responses do not appear to occur.

4. This drug reaction continues for a time even after the drug has been stopped, and even asymptomatic patients who have already recovered from their only initial manifestation of the reaction (thrombocytopenia) may develop a throm-botic event following platelet count recovery.

5. One would think that medical professionals (doctors, nurses, pharmacists) would be especially attuned to this problem, given that it is common, serious, treatable, preventable, a major source of malpractice litigation, and iatrogenic, but many are not, and scant attention has been paid in textbooks and in medical school curricula.

0 0

Post a comment